Colorado, 2004

Heavy Snow in Colorado, February 19 to 20, 2004

February 19 to 20, 2004 · NWS PUB · 3 events in 3 counties and zones

Another in a series of weather disturbances impacted southern Colorado. Several inches of snow fell over much of the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Another in a series of weather disturbances impacted southern Colorado. Several inches of snow fell over much of the area. The heavier snow amounts across the area were 6 inches at Rye in Pueblo county...and near Monument in El Paso county...and 8 inches at Cuchara in Huerfano county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 19, 1:45 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 19, 1:45 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
145 PM MST THU FEB 19 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

WINTRY MIX PRECIPITATION ANTICIPATED TONIGHT WITH MORE TRANQUIL
WEATHER ON FRIDAY.

CURRENTLY...WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSES SHOWED
VIGOROUS LOW PRESSURE SYSTEM AND ITS ASSOCIATED ULJ RACING(ESTIMATED
SPEED 60 MPH) ACROSS NERN NM HEADING INTO THE CNTRL/SRN PLAINS. SERN
CO IS CURRENTLY IN THE PERFECT LOCATION OF THE SYSTEM FOR
CLOUDS/PRECIPITATION.  IF WE WOULD HAVE HAD COLD AIR(CP AIR MASS) IN
PLACE...IT WOULD HAVE BEEN A MORE INTERESTING DAY.  PLENTY OF
MID/UPPER LEVEL MOISTURE...STEEP LAPSE RATES(H7-H5) 8-9 C/KM...AND
H6-H5 TROWAL(THETA-E RIDGE0 AND INTENSE FRONTOGENETICAL FORCING AT
H6-H5 AND H7-H6 ARE ALL JUXTAPOSED TO PRODUCE CLOUD COVER AND A
PRECIPITATION SHIELD OVER MUCH OF SERN CO THIS AFTN. THE THERMAL
STRUCTURE HAS NOT REALLY SUPPORTED MUCH IN THE WAY OF HEAVY SNOW...SO
FAR...FOR TELLER COUNTY...PALMER DIVIDE AND SERN CO. IN FACT...
PRECIPITATION HAS BEEN ALL LIQUID...WITH A COUPLE OF LIGHTNING
STRIKES...IN SERN CO. ONLY ***SPOTTY*** 1 TO 3 INCHES OF SNOW HAS
FALLEN FROM THE INTENSE SNOW SHOWERS AROUND TELLER AND NRN EL PASO
COUNTIES...THIS MORNING/EARLY AFTERNOON. ACTUALLY...THE IR SATELLITE
IMAGERY IS SUPPORTING A CLEARING SKY ACROSS SWRN CO...EXCEPT FOR SOME
ISO-SCT INSTABILITY SNOW SHOWERS FORMING OVER THE HIGH COUNTRY.
ANOTHER WEAKER MID-LEVEL SHORTWAVE TROUGH IS CURRENTLY OVER UT AND
MOVING TOWARDS CO.

TNGT...STRONG LOW SHOULD BE WELL EAST OF CO BY MID EVENING WITH THE
NEXT WEAKER MID LEVEL SHORTWAVE TROUGH EXPECTED TO MOVE THROUGH THE
CNTRL ROCKIES.  IN RESPONSE TO THIS SYSTEM...LOW AND MID LEVEL
WINDS SHOULD BE ENHANCED AND OUT OF THE N-NE FOR TONIGHT.  MID LEVEL
STATIC STABILITIES BECOME MORE STABLE WITH TIME TONIGHT...SO NOT SURE
HOW MUCH INSTABILITY WILL PLAY A PART IN THE SNOW SHOWERS.  IN
FACT...MUCH OF THE CURRENT SFC CONVECTION COULD DIE OUT ACROSS SRN CO
AFTER SUNSET.  MESO-ETA WANT TO PRINT OUT ANOTHER ROUND OF
PRECIPITATION FOR THE PALMER DIVIDE AND SERN CO MTNS/FOOTHILLS
TONIGHT.  GIVEN THE W-NWLY MID LEVEL FLOW...ALBEIT WEAK...POTENTIAL
FOR SNOW SHOWERS CONTINUE IN THE CNTRL MTS.  FEEL THE SWRN CO MTS
WILL SEE SOME SCT SNOW SHOWERS...BUT ACCUMULATIONS WILL NOT BE
WIDESPREAD...SO WILL NOT EXTENDED THE ADVISORY.  I HAVE DOWNGRADED
THE WINTER STORM WARNING(IN CONJUNCTION WITH NWS BOU) FOR TELLER AND
NRN EL PASO COUNTIES TO A WINTER WEATHER ADVISORY WITH ANOTHER 1-3
INCHES POSSIBLE IN NRN EL PASO COUNTY AND ANOTHER 2-6 INCHES POSSIBLE
IN TELLER COUNTY.  FOR THE SERN CO MTS/FOOTHILLS...WILL BE PUSHING IT
FOR THE ADVISORY...BUT WILL KEEP IT FOR CONTINUITY.  IF THE SKY
CLEARS...THEN FOG IN THE SAN LUIS VALLEY COULD BE A PROBLEM.  TOUGH
CALL AND WILL MAKE IT A LAST MINUTE DECISION.

FRI...N-NWLY FLOW WITH A SHORTWAVE RIDGE MOVES INTO THE CNTRL
ROCKIES ON FRI.  PRETTY DECENT H5-H3 DRY SLOT MOVES INTO CO WITH
SOME MOISTURE AT THE SFC-H7...WHICH MIGHT BE OVERDONE IN THE MESO-
ETA.  THERE WILL STILL BE THE POTENTIAL FOR SOME LINGERING SNOW
SHOWERS IN THE SERN CO MTS/FOOTHILL EARLY FRI MORNING...SO WILL
JUST CONFINE POPS THERE.  OTHERWISE...THE REMAINDER OF THE FORECAST
APPEARS ON TRACK.  METZE

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

COOLER TEMPS AND SOMEWHAT UNSETTLED WEATHER FOR THE UPCOMING WEEK.

DIDNT MAKE ANY BIG CHANGES TO LONG TERM FORECAST. TREND IS FOR
CURRENT SYSTEM TO DEPART...THEN THE UPPER JET REMAINS SOUTH OF THE
AREA AS SERIES OF S/W TROFS RIPPLE THROUGH THE FLOW INTO THE CNTRL US
THROUGH THE WEEK. FIRST BIT OF ENERGY MOVES INTO THE SOUTHWEST
MOUNTAINS EARLY SATURDAY...AND MAY BRING SOME LIGHT ACCUMULATIONS TO
WEST AND CNTRL MTNS. EXPECTING CLOUDY CONDITIONS MOST AREAS SATURDAY
INTO SUNDAY AS TROF PASSES OVER...UPPED OVERNIGHT LOW TEMPS BOTH
NIGHTS TO REFLECT THIS. CURRENT PROGS HAVE WEAK RIDGING ALOFT
MONDAY...THEN NEXT TROF OVER THE AREA TUESDAY. WEDNESDAY GIVES A
RETURN TO SOUTHWEST FLOW ALOFT AS LARGER WESTERN UPPER TROF FINALLY
PUSHES ONSHORE...FOLLOWED BY ANOTHER PACIFIC FROPA.  TEMPERATURES
GENERALLY REMAIN NEAR NORMAL THROUGH THE PERIOD. TIMING OF INCOMING
SYSTEMS WILL BE DIFFICULT...BUT LACK OF STRONG ORGANIZED SYSTEM AND
LACK OF DEEP MOISTURE ON THE PLAINS SUGGESTS THAT SCATTERED TO
ISOLATED SHOWERS FOR THE MOUNTAINS...HIGH VALLEYS...AND ADJACENT
PLAINS IS THE WAY TO GO EACH DAY. KC

&&
PUB...WINTER WX ADVISORY FOR TELLER AND N EL PASO
         COUNTIES UNTIL 12 AM MST FRIDAY...ZONES 81...82...84
      WINTER WX ADVISORY C MTNS UNTIL 12 AM MST FRIDAY...
         ZONES 58>61...63
      WINTER WX ADVISORY S MTNS/RATON MESA REGION UNTIL 6 AM MST
         FRIDAY...72>75...79...80...87...88.

&&
Hazardous weather outlook, Feb 19, 7:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST THU FEB 19 2004

COZ058>089-093>099-201400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MST THU FEB 19 2004

...NUMEROUS WINTER WEATHER ADVISORIES AND WARNINGS ARE IN EFFECT FOR
PARTS OF SOUTHEAST AND SOUTH CENTRAL COLORADO...

 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM OVER THE FOUR CORNERS REGION WILL CONTINUE TO MOVE
EAST TODAY. THIS WEATHER SYSTEM WAS BRINGING SNOW TO THE MOUNTAINS
THIS MORNING...AND WILL BRING SNOW TO THE PARTS OF THE PLAINS LATER
THIS MORNING...AND LATER THIS AFTERNOON AND EVENING OVER THE FAR
EAST PLAINS.

THE MAIN CONCERN WITH THIS WINTER STORM IS IN NORTHERN EL PASO
COUNTY WHERE HEAVY SNOW AND STRONG WINDS ARE EXPECTED BY THIS
AFTERNOON INTO TONIGHT. A TOTAL OF 4 TO 8 INCHES IS EXPECTED ACROSS
THIS REGION. NORTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH ARE
LIKELY THIS AFTERNOON AND TONIGHT OVER THE PALMER DIVIDE. WHITE OUT
CONDITIONS WILL OCCUR AND TRAVEL ACROSS MONUMENT RIDGE WILL BE VERY
HAZARDOUS IF NOT IMPOSSIBLE. PEOPLE PLANNING TRAVEL BETWEEN COLORADO
SPRINGS AND DENVER SHOULD BE PREPARED FOR EXTREME WINTER CONDITIONS.

OVER THE COLORADO MOUNTAINS...SNOW IS ALREADY FALLING IN MANY
LOCATIONS OF THE HIGHER TERRAIN. SNOWFALL WILL GENERALLY RANGE
BETWEEN 4 AND 8 INCHES WITH 12 INCH AMOUNTS POSSIBLE IN THE SAN
JUAN MOUNTAINS...THE WET MOUNTAINS...AND SANGRE DE CRISTO
MOUNTAINS.

IN THE SAN LUIS VALLEY...IT WILL ALSO SNOW...WITH 1 TO 4 INCH
AMOUNTS EXPECTED.

AREAS FROM WALSENBURG SOUTH TO THE COLORADO AND NEW MEXICO BORDER
WILL ALSO SEE SOME LOCALLY HEAVY SNOW. ACCUMULATIONS OF 3 TO 6
INCHES WILL BE POSSIBLE. THE SNOW IS EXPECTED TO DEVELOP BY LATER
THIS AFTERNOON AND LAST THROUGH THE NIGHT.

OVER THE REMAINDER OF THE COLORADO PLAINS...RAIN SHOWERS WILL
DEVELOP BY LATER THIS MORNING. AS COOLER AIR MOVES INTO THE REGION...
THE RAIN WILL CHANGE TO SNOW THIS AFTERNOON AND EVENING. WINDS WILL
ALSO GET GUSTY ON THE PLAINS...WITH NORTH WINDS OF 15 TO 25 MPH. DUE
TO THE WARM GROUND...SNOWFALL ACCUMULATIONS ARE EXPECTED TO RANGE
BETWEEN A TRACE TO UP TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER CONDITIONS ARE POSSIBLE OVER THE REGION SATURDAY...
TUESDAY AND THURSDAY AS A SERIES OF WEATHER SYSTEMS MOVE OFF OF THE
EASTERN PACIFIC AND ACROSS THE SOUTHWESTERN UNITED STATES.  THESE
SYSTEMS WILL VARY IN STRENGTH AND THE TIMING WILL BE DIFFICULT BUT
EACH ONE WILL OFFER AN OPPORTUNITY FOR SOME WINTRY PRECIPITATION
ESPECIALLY OVER THE MOUNTAINS PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE TODAY AND TONIGHT.

&&

HODANISH/FORTUNE

In the hours before

Local storm report, Feb 19, 11:37 AM MST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MST THU FEB 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 AM     SNOW             BLACK FOREST            39.05N 104.67W
02/19/2004  1.00 INCH        EL PASO            CO   TRAINED SPOTTER

            STILL SNOWING.

&&

METZE
Local storm report, Feb 19, 2:44 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
244 PM MST THU FEB 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     SNOW             7 NNE BLACK FOREST      39.14N 104.62W
02/19/2004  3.00 INCH        ELBERT             CO   TRAINED SPOTTER

0140 PM     SNOW             BLACK FOREST            39.05N 104.67W
02/19/2004  3.00 INCH        EL PASO            CO   TRAINED SPOTTER

0200 PM     SNOW             MONUMENT                39.07N 104.86W
02/19/2004  1.50 INCH        EL PASO            CO   TRAINED SPOTTER

&&

METZE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Wet Mountains Between 8500 and 10000 Ft

When
February 19, 5:00 PM MST to February 20, 5:00 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
February 19, 5:00 PM MST to February 20, 5:00 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
February 19, 5:00 PM MST to February 20, 5:00 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385611, 5385612, 5385613.